Bipolar Disorder Treatment Medications SSRI Withdrawal Symptoms Understanding SSRI Discontinuation Syndrome By Marcia Purse Marcia Purse Marcia Purse is a mental health writer and bipolar disorder advocate who brings strong research skills and personal experiences to her writing. Learn about our editorial process Updated on December 08, 2021 Medically reviewed Verywell Mind articles are reviewed by board-certified physicians and mental healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Amy Morin, LCSW Medically reviewed by Amy Morin, LCSW Facebook LinkedIn Twitter Amy Morin, LCSW, is the Editor-in-Chief of Verywell Mind. She's also a psychotherapist, the author of the bestselling book "13 Things Mentally Strong People Don't Do," and the host of The Verywell Mind Podcast. Learn about our Medical Review Board Print Table of Contents View All Table of Contents What Is SSRI Discontinuation Syndrome? What Causes It Symptoms How to Prevent It If are taking a selective serotonin reuptake inhibitor (SSRI) antidepressant, it is important to talk to a doctor before you stop taking your medication. If you stop taking your antidepressant suddenly, you may experience withdrawal symptoms known as SSRI discontinuation syndrome. This article discusses what happens if you quit taking an SSRI abruptly, some of the withdrawal symptoms you might experience, and how to prevent SSRI discontinuation syndrome. What Is SSRI Discontinuation Syndrome? Selective serotonin reuptake inhibitors (SSRIs) are a class of drug commonly used to treat depression and some forms of anxiety. The drugs help normalize brain function in people with certain mood disorders by increasing the amount of serotonin in the brain. While beneficial, one of the downsides is that some people may experience a form of withdrawal called SSRI discontinuation syndrome when treatment is stopped. This syndrome most commonly occurs when the medication is stopped abruptly and can manifest with symptoms that seem very much like the depression and anxiety the SSRI was being taken to treat. People experiencing SSRI discontinuation syndrome often believe that they are having a relapse and request to be placed back on SSRIs. Verywell / Emily Roberts Why SSRI Withdrawal Symptoms Occur Serotonin is a type of chemical, called a neurotransmitter, whose purpose is to deliver messages to and from brain cells. By modifying this process, the chemistry in the brain can be regulated in a way that typically improves depression or anxiety. The assorted SSRI drugs used to treat mood disorders have similar mechanisms of action, but varying degrees of drug half-life. This term describes how long an active drug molecule stays in the bloodstream before being expelled from the body. If a drug has a short half-life, it will require frequent dosing to maintain the ideal concentration in the blood (and, therefore, the desired effect). If it has a long half-life, it will remain in a steady state for longer and be less prone to ups and downs. Most SSRIs have short half-lives. Common SSRI medications used to treat depression include: Celexa (citalopram) Lexapro (escitalopram) Paxil (paroxetine) Prozac (fluoxetine) Zoloft (sertraline) Of these, Prozac has the longest half-life and, when stopped, will gradually clear from the bloodstream. The others, by contrast, have a short half-life and, when stopped, will drop off abruptly. When this happens, the person taking them may experience disconcerting or even profound symptoms of withdrawal. Changes in the Brain Drug half-life is only part of the reason for SSRI discontinuation syndrome symptoms. When used over a period of time, SSRIs can cause changes in the brain that affect serotonin receptors. As a result of these changes, the brain will "down-regulate" the number of receptors in response to the increased volume of serotonin. It's a physiological balancing act meant to prevent the overstimulation of brain cells. When treatment is eventually stopped, there will be fewer receptors than before and a short-term deficiency of serotonin activity. The body will typically correct this, but there will be a period of adjustment until the system normalizes. Recap Many SSRIs have a relatively short half-life, meaning they leave the body quite quickly. When antidepressant levels drop suddenly, it may lead to symptoms of withdrawal. SSRIs also cause changes in serotonin receptors in the brain, so when SSRI levels (and by extension, serotonin levels) drop abruptly, it takes some time for the body to adjust. What People Experience The most common symptoms of SSRI discontinuation syndrome are described as either being flu-like, or feeling like a sudden return of anxiety or depression. They can include: Catatonia (a state of unresponsiveness) Chills Depersonalization (a detached, out-of-body experience) Diarrhea Difficulty walking Dizziness Fatigue Headaches Impaired concentration Insomnia Irritability Lightheadedness Muscle pain (rare) Nausea/vomiting Paresthesia (burning, prickly, or skin-crawling sensations) Psychosis Shock-like sensations Suicidal thoughts Vertigo Visual disturbances Vivid dreams While these symptoms can be uncomfortable, they are rarely severe. Most people only experience mild to moderate forms of SSRI discontinuation syndrome. If you are having suicidal thoughts, contact the National Suicide Prevention Lifeline at 988 for support and assistance from a trained counselor. If you or a loved one are in immediate danger, call 911. For more mental health resources, see our National Helpline Database. Prevention of SSRI Discontinuation Syndrome Around 20% of people taking Paxil, Zoloft, Celexa, or Lexapro will experience some degree of withdrawal following termination of treatment, lasting anywhere from one to three weeks. For those who have been on SSRIs for many years, the symptoms may persist for longer. To lower the risk of SSRI withdrawal symptoms, speak with a doctor about weaning you off your drug gradually. Typically, if treatment has lasted less than eight weeks, tapering off over one to two weeks would be reasonable. After six to eight months of treatment, you may need to taper off over the course of six to eight weeks. Don't try to make up your own tapering schedule or stop taking your recommended treatment without consulting a doctor. Work with them to create a plan, as they will better understand the limitations and potential hazards of any drugs you are taking and can help guide you accordingly. Recap Tapering your SSRI dose over a period of time is often the best way to minimize the effects of SSRI discontinuation syndrome. A Word From Verywell If want to stop taking your antidepressant or lower your dose, always talk to your doctor first. SSRI discontinuation syndrome can be unpleasant, so gradually tapering your dose can help minimize the chances of severe symptoms. It is also a good idea to check in with a doctor a few weeks after you have completely stopped taking your antidepressant. You should also reach out to a doctor if you notice the return of any symptoms of anxiety and depression in the weeks and months after you have stopped taking your antidepressant medication. 4 Sources Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. Haddad P. The SSRI discontinuation syndrome. J Psychopharmacol (Oxford). 1998;12(3):305-13. doi:10.1177/026988119801200311 Majeroni BA, Hess A. The pharmacologic treatment of depression. J Am Board Fam Pract. 1998;11(2):127-39. doi:10.1056/NEJM199710303371801 Artigas F. Serotonin receptors involved in antidepressant effects. Pharmacol Ther. 2013;137(1):119-31. doi:10.1056/NEJM199710303371801 Warner CH, Bobo W, Warner C, Reid S, Rachal J. Antidepressant discontinuation syndrome. Am Fam Physician. 2006;74(3):449-56. doi:10.1056/NEJM199710303371801 Additional Reading Fava GA, Gatti A, Belaise C, Guidi J, Offidani E. Withdrawal symptoms after selective serotonin reuptake inhibitor discontinuation: A systematic review. Psychother Psychosom. 2015;84(2):72-81. doi:10.1159/000370338 Harvey BH, Slabbert FN. New insights on the antidepressant discontinuation syndrome. Hum Psychopharmacol. 2014;29(6):503-16. doi:10.1002/hup.2429 By Marcia Purse Marcia Purse is a mental health writer and bipolar disorder advocate who brings strong research skills and personal experiences to her writing. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit Speak to a Therapist Online Advertiser Disclosure × The offers that appear in this table are from partnerships from which Verywell Mind receives compensation.